Colorado, 2021

Damaging Wind in Colorado, September 1, 2021

September 1, 2021 · NWS GLD · 1 event in 1 county or zone

On the evening of September 1st, a lee surface trough moved into the east-central Colorado region which caused thunderstorms to develop in the area. As a result, an intense microburst formed near the Burlington Colorado airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of September 1st, a lee surface trough moved into the east-central Colorado region which caused thunderstorms to develop in the area. As a result, an intense microburst formed near the Burlington Colorado airport. The strong winds associated with this microburst then spread to the north, impacting the eastern portions of the community of Burlington. This storm produced a swath of damage in excess of 4 miles long, with the most intense damage occurring between the airport and Interstate 70. The damaging winds from the microburst were estimated to be up to the 100-115 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 1, 4:35 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 1, 4:35 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM MDT Wed Sep 1 2021

At the start of the short term period, the CWA is underneath an
upper air ridge between a trough to the west and another trough to
the east. By Wednesday evening, a shortwave disturbance is expected
to move over the CWA as the west trough moves eastward and pushes
the ridge along. At the surface, dry and windy conditions look to
continue bringing near-critical fire weather conditions to areas
along and west of the CO border during the afternoon. Forecasted
minimum RH values look to be in the upper teens and maximum wind
gust values exceed 30 mph in these areas. In the evening, models
are showing chances of isolated to scattered showers and
thunderstorms to begin in eastern CO though convective parameters
currently look to keep storms sub-severe at this time.
Wednesday's daytime high temperatures expect to be between the
lower 90s to lower 100s.

On Wednesday night, the CWA sees the upper air flow turn
southwesterly as the Canadian low controlling the trough journeys
eastward along with the shortwave disturbance still making its
way through the flow aloft. At the surface, a surface low looks to
move near the northeastern CO/southwestern NE border bringing up
moisture from the south as well bring good chances of isolated to
scattered showers and thunderstorms to eastward across the CWA
during overnight into Thursday. Again, storms do not look to be
severe overnight though locally heavy rainfall might be possible
of the eastern portions of the CWA as they see the higher end of a
forecasted QPF range between a few hundredths of an inch up to
almost around half an inch. Wednesday's overnight lows range
between the lower and upper 60s.

For Thursday, the upper air flow over the CWA continues to stay
northwesterly as the CWA looks to be underneath the inflection point
between the trough and ridge. By the evening, the Canadian low
looks to reach central Canada almost directly north of the CWA
with a shortwave trough moving over the CWA. Overnight, the CWA's
flow aloft looks to turn more west-southwesterly as the base of
the trough starts to move over the CWA. At the surface, scattered
to widespread showers and non-severe thunderstorms continue in the
morning through the early afternoon for the eastern half of the
CWA as the surface low moves through the CWA. Behind it, there
looks be a cold front passing through the area which looks to
bring another round convection to the CWA during the late
afternoon and evening hours. Thunderstorms during this time have
the possibility to be severe particularly for areas along and east
of a line from Stratton, NE to Tribune, KS. Current model
forecast convective parameters include 0-6km bulk shear values
look to be around 35-40 kts and MLCAPE values above 1500 J/kg. At
this time, potential hazards look to be large hail and damaging
winds should storms occur though a brief isolated tornado can not
be completely ruled out. Daytime high temperatures in the CWA on
Thursday expect to range from the middle 80s in the far
northwestern portions of the CWA to the lower 90s in the southern
portions. Thursday's overnight lows range from the upper 50s in
the northwestern areas of the CWA to the middle 60s in the
southeastern areas.

.LONG TERM...(Friday through Wednesday)
Issued at 221 PM MDT Wed Sep 1 2021

Going into the extended period, Friday's and Saturday's main wx
focus will be the chances for showers and thunderstorms.

For Friday, front to push south thru the region during the daytime
hours, followed by a stronger shortwave and associated surface
features for Friday evening. Greater areal coverage of QPF expected
with the second system. SPC has the CWA under a morphed Marginal
Risk with southern areas most prone for the fropa, while the western
CWA seeing the effects of the shortwave at night.

For Saturday, frontal boundary continues a push south of the CWA as
high pressure builds down thru the central Plains. Lee-side
troughing sets up along the Front Range late in the day. Moisture
along the tail-end/west side of the front will funnel northward into
west/southwest portions of the CWA. This could trigger some rw/trw
activity. Models do differ on how fast this does clear the region
going into Sunday morning, but for now will have tapering to dry wx.

For Sunday onward, the passage of the system on Saturday will allow
for upper level ridging in the west to become more amplified over
the Rockies with the latest GFS/ECMWF showing some drifting of the
ridge towards the Plains region. Overall there will be northwest
flow aloft, while at the surface, high pressure will roll across the
Plains Sunday/Monday setting up east of the CWA for Tuesday/
Wednesday. Lack of any appreciable moisture will allow for dry
conditions during this time, with a return to normal to above normal
temps for daytime highs. These dry conditions will also warrant a
watch on low RH readings going into monday, and thus fire wx
concerns.

For temps, chances for precipitation/clouds on Friday and Saturday
will help to hold down daytime highs. Looking for a range from the
upper 70s to mid 80s for Friday, and upper 70s to lower 80s on
Saturday. Temperature trend increases starting Sunday and on into
next week, with mid to upper 80s Sunday, upper 80s to mid 90s on
Monday then upper 80s to around 90F for next Tuesday and Wednesday.
Overnight lows will drop into the 50s. A few spots in the east could
be near 60F for a few nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Wed Sep 1 2021

VFR conditions are expected at KGLD terminal through the forecast
period. Southerly winds will remain breezy through 12Z Thursday
morning ranging from 15-20kts sustained and gusts to 26kts.
Thunderstorms in the vicinity of the terminal will be possible
between 07Z and 16Z with ceilings lowering to around 9000ft.
Precipitation chances diminish heading into the afternoon with
winds becoming southwesterly around 10kts by 17Z.

At KMCK, east-southeasterly winds remain breezy this evening,
becoming southerly by 08Z. There is a brief period between 04 and
08Z where low level wind shear will be possible. Showers and
storms in the vicinity of the terminal will be possible between 08
and 18Z with ceilings becoming as low as 5000ft around 12Z.
Maintaining low stratus in the area as the rain tapers off,
however, there is a small possibility of some fog developing in
the area. Confidence is low enough at the moment to omit the
mention from prevailing conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...JN
AVIATION...AW
Hazardous weather outlook, Sep 1, 6:40 PM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
740 PM MDT Wed Sep 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
740 PM MDT Wed Sep 1 2021 /840 PM CDT Wed Sep 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered showers and thunderstorms will continue to move
through the Tri State area this evening and overnight. A few storms
may become strong with small hail and gusty winds possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms are possible across portions of the
Tri-State area during the afternoon and early evening hours on
Thursday, mainly in northwestern Kansas between 2 pm and 9 pm MDT.

Isolated severe thunderstorms are also possible on Friday afternoon
and evening for east-central Colorado as well as areas along and
south of I-70 in northwestern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this evening, however spotters
are encouraged to call in any reports of gusty winds. Spotter
activation may be needed Thursday and Friday afternoon and evening.

In the hours before

Local storm report, Sep 1, 5:53 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     SAINT FRANCIS           39.77N 101.80W
09/01/2021                   CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Sep 1, 5:59 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     1 SSE SAINT FRANCIS     39.76N 101.79W
09/01/2021  M69 MPH          CHEYENNE           KS   AWOS

&&
Special weather statement, Sep 1, 6:09 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Wed Sep 1 2021

COZ091-092-020145-
Kit Carson County CO-Cheyenne County CO-
709 PM MDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Cheyenne and south
central Kit Carson Counties in east central Colorado through 745 PM
MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Kit Carson to 10 miles
south of Cheyenne Wells. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cheyenne Wells around 725 PM MDT.

This includes Highway 385 between mile markers 136 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10285 3917 10239 3905 10208 3861 10232
      3861 10262 3862 10295
TIME...MOT...LOC 0109Z 193DEG 39KT 3874 10287 3873 10254 3867 10239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, Sep 1, 6:34 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
734 PM MDT Wed Sep 1 2021

COZ091-092-020200-
Kit Carson County CO-Cheyenne County CO-
734 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of central Cheyenne and
south central Kit Carson Counties in east central Colorado through
800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kit Carson, or 13 miles west of Cheyenne Wells, moving
north at 30 mph.

HAZARD...Wind gusts of up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Kit
Carson County and central Cheyenne County Counties in east central
Colorado, including the following locations... Firstview.

This includes Highway 385 between mile markers 160 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 10252 3871 10274 3910 10264 3902 10231
TIME...MOT...LOC 0133Z 197DEG 26KT 3877 10260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DDT
Special weather statement, Sep 1, 6:52 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
752 PM MDT Wed Sep 1 2021

NEZ079-020215-
Dundy NE-
752 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern Dundy
County through 815 PM MDT...

At 751 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Enders Reservoir State Recreation Area, or 15 miles
north of Benkelman, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 10146 4025 10164 4035 10162 4035 10136
TIME...MOT...LOC 0151Z 193DEG 25KT 4028 10149

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, Sep 1, 7:01 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM MDT Wed Sep 1 2021

COZ091-020230-
Kit Carson County CO-
801 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of eastern Kit Carson
County through 830 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Burlington, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 445.
 Highway 385 between mile markers 172 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10241 3940 10207 3905 10229 3905 10231
      3907 10242
TIME...MOT...LOC 0200Z 193DEG 25KT 3915 10234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DDT

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
September 1, 7:12 PM MST to 7:22 PM MST
Where
Kit Carson County, 3.55 mi S of Burlington to 1.46 mi ENE of Burlington
Measured
100 kt (115 mph) estimated gust
Property damage
$170,000
Reported by
NWS Storm Survey
Coordinates
39.249, -102.281

Intense straight line winds due to the microburst first occurred at 8:12 PM MDT near the Burlington airport. This began an area of intermittent damage consistent with wind speeds in the 100-115 mph range. The most intense winds occurred over an area 4.2 miles long and 600 yards wide, ending near Interstate 70 and the Kit Carson Correctional facility. The most significant damage occurred near the Burlington airport where a large evergreen tree was snapped at the trunk and near the Kit Carson Correctional Facility where four power poles were snapped and a nearby outbuilding was destroyed. Damage due to winds in the 60-80 mph range continued to the north of Interstate 70. Additional storm damage included: uprooted trees; damage to the wind and visibility sensors of the KITR ASOS, a camper trailer, overhead garage doors (blown in/dented), fences, windows, siding and roofs of outbuildings and a mobile home; and the flipping of shipping containers and semi-truck trailers. The city of Burlington also lost power as a result of the storm damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986735.